advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Virginia, USA:

I have a family member who has diabetes and seems to be doing well. I was also interested to see what is posted involving diabetes with ADHD.

My son is 5 1/2 and has been tested positive for ADHD. They had him on Ritalin and it did nothing but hype him up more then he was already. I had my mother and other friends tell me to maybe have him checked for low blood sugar. It does run in our family in a big way. I thought maybe I could get an idea from you on this situation.

My son's hyper time is from 6am to 8am, then he's in school and seems to be fine, then he's really hyper from 3:30pm until about 8pm, then he's ready for bed and it starts out all over again. I don't give the kids much candy and sweets but I have noticed if you give him candy, gum, or anything sweet through those times he's fine and dandy. Please, if you could give me some type of direction to go in it would be helpful.

Answer:

You did not say whether your son was diabetic or not. I am rather assuming that he has been diagnosed as ADHD; but that ritalin has not helped him.

Excluding the many causes of hypoglycemia may involve an inappropriately extensive investigation; but for the time being you could find out whether he was indeed hypoglycemic during periods of abnormal behaviour. You said you had a family member with diabetes, so that you could ask him/her to teach you to measure blood sugars at home and give you the visual test strips to do it. A blood sugar below 70 mg/dl would justify further testing. You might prefer to have a fasting blood sugar done in your doctor's office or in a medical laboratory.

The symptoms of hypoglycemia respond very promptly to food and are more aggressive that inattentive. They are often accompanied by shaking and pallor; but may show simply as cognitive delay. I think you need to go back to the school psychologist or whoever made the diagnosis originally as it is possible that another approach needs to be made to treating the ADHD. It is possible that the dose of Ritalin was insufficient or that another stimulant like Cylert might help him. Another approach is behavioural modification and a few people still believe in the elimination of food dyes and in the Feingold diet.

DO'B

[Editor's comment: We have answered other questions about ADHD previously. WWQ]

Original posting 16 Nov 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.